

Australian Advocacy Institute

WORKSHOP INFORMATION, TIMETABLE AND TASK ALLOCATIONS

Advocacy Skills Workshop

Wednesday 6 November 2024 - 5.00pm* to 6.30pm - ONLINE Thursday 7 November 2024 - 5.00pm* to 6.00pm - ONLINE Saturday 9 November 2024 - 8.45am to 3.45pm - IN-PERSON Venue: Family Court of Australia, 99 Goulburn Street, Sydney

All times are Australian Eastern Daylight-Saving Time [Sydney Time]

* Wed/Thurs Zoom will open 30 minutes early each day for online connection.

© COPYRIGHT 2024 - Australian Advocacy Institute

This material is copyright. Subject to the Copyright Act 1968, it or any of its parts may not be reproduced in any material form, performed in public, broadcast, transmitted by subscription, cable service, or adapted without the prior written permission of the Australian Advocacy Institute.

Advocacy Skills Workshop – online/in-person.

6, 7, 9 November 2024

Please read the information below immediately and thoroughly as it is important to your preparation and contribution to learning at the workshop.

Dear Workshop Advocates,

The AAI is pleased to be able to provide this advocacy workshop for you and we are sure that you will find this course helpful in improving your advocacy skills.

The purpose of this workshop is to help you with how to structure a case, how to prepare, how to ask purposive relevant questions, how to argue, how to be persuasive in court.

Workshop Program:

Part 1: Introductory Session 1. ONLINE – Wednesday 6 November 2024

Time: 5.00pm* to 6.30pm

Part 2: Introductory Session 2. ONLINE – Thursday 7 November 2024

Time: 5.00pm* to 6.00pm

Part 3: Advocacy Performance Skills Workshop IN PERSON, Family Court, Sydney

Saturday 9 November 2024 Time: 8.45am to 3.45pm.

All times are Eastern Daylight-Saving Time (Sydney time).

*Wed/Thurs Workshop Zoom will open 30 minutes early each day for online connection.

Workshop Format

Introductory sessions ONLINE Wednesday and Thursday:

The Wednesday and Thursday sessions will be held ONLINE, with all advocates joining using the AAI ZOOM platform through their own computer connection. Further details on using and connecting by ZOOM are in the "Workshop Materials" document, part of the download on the AAI webpage for this workshop.

Click on this link for automatic log-on:

https://us02web.zoom.us/j/2716263497?pwd=cjZmOXRXOUp0dUVpaTdaWEM2TEwyQT09

(ID = 2716263497 Password = Advocacy)

If you wish to test your connection, the AAI Coordinator will be available to do a quick test in the week before the workshop. Email: aai@advocacy.com.au.

Workshop IN-PERSON Saturday:

The following "Timetable and Task Allocation" details the format for Saturday. At the start of the Timetable you will find a table that allocates a GROUP and ADVOCATE TASK NUMBER for each advocate.

Group Performance Sessions and General Skills Sessions have been scheduled through the day.

In the Group Sessions, you will break into smaller groups to individually **present your allocated advocacy tasks** before a Judge/Trainer in the same manner that you would present in court. You will find your allocated advocacy tasks set out within each session of the timetable below. The case studies and materials are available for download on the Workshop webpage.

Once you have finished each performance you will be given a review by the AAI instructor. This review is designed to be positive, not critical. You will be given advice on ways that your individual performance can be improved using various advocacy skills, including a demonstration and explanation of the particular skills relevant to your performance.

Your performance in some sessions will be videoed. Each advocate will then have the opportunity of a private trainer review of that performance.

The Workshop Case Studies

We acknowledge that for some of you, the case studies we will use may not be of the type you generally deal with. We use these case studies deliberately as we believe them to be very good for the teaching of advocacy, demonstrating skills that can be applied in any jurisdiction. You may also find that you have been allocated a Prosecution (or Defence) task when your daily role is for the Defence (or Prosecution). The advocacy skills you will learn will be of universal application – the same skills apply regardless of the type of case, the jurisdiction you appear in or the side you appear on. This has been proven over three decades of advocacy instruction by the AAI.

Please don't get bogged down in your preparation with any legal technicalities within the case studies. **Don't research or bring statutes or precedents.** Do not be distracted with the law or with jurisdictional procedure. Evidence is restricted to **only** that contained within each case study so you do not need to look outside the immediate information provided.

You will be asked to act as a witness for other advocates.

When a task requires a witness in Evidence in Chief or Cross Examination, the AAI Trainer will nominate an advocate from your group to act the witness role. **THIS MAY BE YOU**, so a thorough knowledge and understanding of the facts of each case study will help both you and your colleagues get the most out of the workshop. Know the witness statements to the same degree you would expect of the witness when it is your turn to present.

Preparation before the workshop

Your preparation of your allocated tasks is essential to this performance-based workshop. You are required to prepare each of your set tasks between now and the commencement of the workshop. Please **allow yourself time to prepare properly** – it is anticipated that you should allocate 6 hours + for this preparation. Please prepare in advance – do not wait until after the Wed/Thurs. introductory sessions.

If you are not totally familiar with the requirements of any particular advocacy task, you may find it helpful to refer to the "Specific Advocacy Tasks" summary at the end of the Course Materials document.

I recommend you consult the "AAI Advocacy Manual" provided as part of your materials, which has detailed chapters on all the aspects of advocacy you will be using at this workshop. Use this Manual in your preparation and for future reference. There is no need to bring this with you to the workshop.

Task Performances

You will see in the timetable task allocations that a time limit has been set for each task performance. Please prepare as if you were to present the whole of the task. The time allocation means you may not be able to present all the task and you are not expected to be able to finish your performance. Do not rush and try and fit it all into the allocated time. Your review will be on that part of the task you present, not the parts you may not have reached.

I look forward to seeing you at the workshop.

Regards

Scott Wallace

General Manager, Australian Advocacy Institute.

Email: aai@advocacy.com.au Mobile & Text: 0418 473 303

Workshop Timetable

Wednesday 6 November 2024 - ONLINE

4.30 to 5.00pm

Advocates log-on to Zoom Workshop.

Click on this link for automatic log-on:

https://us02web.zoom.us/j/2716263497?pwd=cjZmOXRXOUp0dUVpaTdaWEM2TEwyQT09

(ID = 2716263497 Password = Advocacy)

SESSION 1	5.00 to 6.30pm (90mins)
General Session	Introduction to Advocacy. Case Theory and Argument.

Thursday 7 November 2024 - ONLINE

4.30 to 5.00pm

Advocates log-on to Zoom Workshop.

Click on this link for automatic log-on:

https://us02web.zoom.us/j/2716263497?pwd=cjZmOXRXOUp0dUVpaTdaWEM2TEwyQT09

(ID = 2716263497 Password = Advocacy)

SESSION 1	5.00 to 6.00pm (60mins)
General Session	Techniques in Cross Examination. Communication in court.

Advocate Task Number allocations for Saturday performance sessions:

No	RED GROUP	BLUE GROUP	YELLOW GROUP	GREEN GROUP	ORANGE GROUP	WHITE GROUP
1	Sarah Najjar	Alecia Wood	Stephanie Blaker	Alexis Edinburg	Caitlin Sankey	Denise Aydin
2	Abraham Ghaleb	Janine Bailey	Duy Pham	Michael Curtotti	Bol Mathiang	Holli Backhouse
3	Claire Dunn	Susan Ellicott	Rossana Gonzalez	Monica Rooney	Ian Westrip	Sebongile Mbele
4	Jillian Walshe	Athena Cains	Ellen Southwood	Yas Tiry	Brigit Zafirakis	Laura Brennan
5	Sean Munnoch	Phillip Nixon	Claire Bellamy	Rose Olivier	Ben Angel	Angus Nicholas
6	Alex Giordano	Elizabeth Mansour	Iain Brady	Preeti Karan	Lisa Springer	Joelle Moukhaiber

SATURDAY 9 November 2024

	8.45 to 9.00am (15 mins)
General Session	Introduction to the AAI trainers. Introduction to the workshop.
SESSION 1	9.00 to 10.00am (60 mins)
Group Session	APPLICATIONS
Advocate Performances in Group: 5 minutes per task	Case Study 1: Porcine v Royal Bridgewater Golf Club TASK: Apply for an ex-parte injunction ADVOCATE: 1 TASK: Apply for an ex-parte injunction ADVOCATE: 2
AAI Trainer Review	Case Study 2: Middleton v Blanchard and Handy Bros
in Group: 4 minutes per task	TASK: Apply for an urgent injunctionADVOCATE: 3TASK: Oppose the applicationADVOCATE: 4TASK: Apply for an urgent injunctionADVOCATE: 5TASK: Oppose the applicationADVOCATE: 6

MORNING TEA BREAK 10.00 to 10.15am (15 mins) – provided.

SESSION 2	10.15 to 11.20am (65 mins)		
Group Session	EVIDENCE-IN-CHIEF AND CROSS EXAMINATION		
Advocate Performance	Case Study 3: DPP v Evelyn Cannon	ADVOCATE	
in Group:	TASK: Lead Evidence from Const. O'Rourke for Prosecu	tion 3	
5 minutes per task	TASK: Cross Examine Const. O'Rourke for Defence	4	
_	TASK: Lead Evidence from Peter Porter for Prosecution	1	
AAI Trainer Review	TASK: Cross Examine Peter Porter for Defence	2	
in Group:	TASK: Lead Evidence from Evelyn Cannon for Defence	6	
5 minutes per task	TASK: Cross Examine Evelyn Cannon for Prosecution	5	
	Please be completely familiar with all witness statements. The AAI Trainer will nominate another advocate to act as	the witness.	
	ALL advocate performances during this session will be videoed. PRIVATE VIDEO REVIEW WITH AAI TRAINER:		
	Following their performance, Advocate 3, 4 and 1 will each private session with an AAI Trainer to review and discuss performance. (Advocates 2, 6 and 5 in Session 5)		

SESSION 3	11.20 to 11.50am (30 mins)
General Session	<u>CASE THEORY</u>

SESSION 4	11.50am to 12.15pm (25 mins)
Group Session	REVISION Advocates privately review and prepare their allocated task performance for Sessions 5 and 6, based on earlier trainer reviews.

LUNCH BREAK 12.15pm to 12.45pm (30 min) – Light lunch provided.

SESSION 5	12.45 to 1.50pm (65 mins)	
Group Session	LEADING EVIDENCE AND CROSS EXAMINATION Case Study 3: DPP v Evelyn Cannon AD	VOCATE
Advocate Performance in Group: 5 minutes per task	TASK: Lead Evidence from Const. O'Rourke for Prosecution TASK: Cross Examine Const. O'Rourke for Defence TASK: Lead Evidence from Luigi Fiorelli for Defence	5 6 4
AAI Trainer Review in Group: 5 minutes per task	TASK: Cross Examine Luigi Fiorelli for Prosecution TASK: Lead Evidence from Evelyn Cannon for Defence TASK: Cross Examine Evelyn Cannon for Prosecution	3 2 1
	PRIVATE VIDEO REVIEW WITH AAI TRAINER: Advocate 2, 5 and 6.	

SHORT BREAK 1.50 to 1.55pm (5 min)

SESSION 6	1.55 to 2.55pm (60 mins)	
Group Session	CLOSING ARGUMENT Case Study 3: DPP v Evelyn Cannon	
Advocate Performance in Group: 5 minutes per task AAI Trainer Review in Group: 5 minutes per task	TASK: Present closing argument for Prosecution TASK: Present closing argument for Defence TASK: Present closing argument for Prosecution TASK: Present closing argument for Defence TASK: Present closing argument for Prosecution TASK: Present closing argument for Defence	ADVOCATE: 3 ADVOCATE: 4 ADVOCATE: 5 ADVOCATE: 6 ADVOCATE: 1 ADVOCATE: 2

SESSION 7	2.55pm to 3.30pm (35 mins)
Group Session	REPEAT PERFORMANCES
Advocate Performance in Group: 3 minutes per task	Advocates repeat an earlier allocated task performance, taking into account earlier performance and video review feedback.
AAI Trainer Review in Group: 2 minutes per task	

SESSION 8	3.30 to 3.45pm (15 mins)
General Session	DISCUSSION AND CLOSING SESSION